Categories

Subscribe!

Colorful pills and capsules, studio shot

Illinois Poison Center Warns Public of Fake Prescription Pills, Drug Substitutions as Fentanyl Use Rises

Now that summer is in full swing with concerts, music festivals and sporting events, the Illinois Poison Center (IPC) is warning the public to stay safe by avoiding recreational drugs, especially synthetic recreational drugs. In June, the Illinois Department of Public Health (IDPH) reported multiple fatal and non-fatal overdose clusters in several Northern Illinois counties related to heroin, cocaine, and fentanyl.

“We are seeing a significant spike of overdose cases across the nation due to synthetic drugs,” said IPC Medical Director, Michael Wahl, M.D. “Illegal drug manufacturers are mixing fentanyl with cocaine, methamphetamines, ecstasy and other known ‘party drugs’ and selling the product at parties, festivals and special events. Experimenting with street drugs can be fatal and that first time could be your last.”

According to the Drug Enforcement Administration (DEA), drug traffickers are using fake pills to exploit the opioid crisis and prescription drug misuse in the United States, bringing overdose deaths and violence to communities nationwide. Since fentanyl is cheap and easy to produce, illicit drug manufacturers often mix it into counterfeit oxycodone (brand names: Percocet® and OxyContin®), alprazolam (brand name: Xanax®) and Adderall®—substances popular with young adults and teenagers.

“Taking prescription drugs for recreational purposes, especially those provided by someone other than your physician or pharmacist, can be a deadly decision,” says IPC Assistant Vice President Carol DesLauriers, PharmD. “Fake pills are being deliberately laced with synthetic opioids like fentanyl and sold to people across the country, which has proved to cause life-threatening symptoms. These drugs are dangerous and addictive and not worth the risk.”  

Here are IPC’s safety recommendations:

  • Do not take prescription drugs not provided by your physician, pharmacist or other healthcare provider.
  • Make sure that naloxone is available for people who may ingest or snort prescription drugs from non-medical sources. Naloxone is the reversal agent for opioid overdose and can work for individuals who have overdosed on fentanyl.
  • Call 911 when there is an overdose: Rapid emergency response is essential to the care and recovery of someone who has overdosed on fentanyl. The Emergency Medical Services Access Law, commonly known as Illinois’ “Good Samaritan Law,” allows individuals to seek emergency medical help for an overdose without risking criminal liability for possession.

For more information on synthetic drugs and other topics, click here to visit the Illinois Poison Center website. You can also find information on IDPH’s website by clicking here or the DEA website by clicking here.

***Courtesy of the Illinois Health and Hospital Association***

Posted in